Alert archive / Colorado / Flash Flood Warnings in 1999

Flash Flood Warning 16, NWS Denver/Boulder, CO

August 17, 1999Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 17, 1999, 4:40 PM MDT for Sedgwick County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 1999, 4:40 PM MDT (22:40 UTC)
Expired
Aug 17, 1999, 8:30 PM MDT
In force
4 hr
Issued by
NWS Denver/Boulder, CO
Area
Whole counties

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 177 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2591 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 172241
FFWDEN
COC115-180230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
440 PM MDT TUE AUG 17 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SEDGWICK COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF JULESBURG

* UNTIL 830 PM MDT

* AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN CONTINUING OVER CENTRAL AND WESTERN PORTIONS OF
SEDGWICK COUNTY. THE STORMS PRODUCING THE HEAVY RAIN WERE MOVING 
EAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SEDGWICK...OVID...MARKS BUTTE AND JULESBURG

DOPPLER RADAR ESTIMATES THAT UP TO 8 INCHES OF RAIN HAS OCCURRED IN 
THE PAST 2 1/2 HOURS SOUTH OF AN OVID TO SEDGWICK LINE ALONG 
INTERSTATE 76.  OTHER RAODS AFFECTED WILL BE HIGHWAY 59 SOUTH OF 
SEDGWICK AND COUNTY ROAD 29 SOUTH OF OVID.

THIS IS A DANGEROUS SITUATION AND PERSONS LIVING ALONG AND SOUTH OF 
I-76 FROM OVID TO SEDGWICK SHOULD MOVE TO HIGHER GROUND 
IMMEDIATELY.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

KLEYLA

LAT...LO`N 4099 10262 4075 10262 4076 10217 4099 10218

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:30 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 17, 2:30 PM MDT, 2 hours 10 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 PM MDT TUE AUG 17 1999

SHT WV TO BRING MORE SHWRS/TSTMS THIS EVE THEN MONSOON MSTR INFLUX
TO BE SHUT OFF FOR AWHILE.  WEAK PRESSURE SURGE AT SFC AND OUTFLOW
WILL CREATE WEAK UPSLP FLOW WHICH COMBINED WITH DYNMCS FROM SHT WV
AND THERMAL INSTBY FROM DIURNAL HEATG SHUD PROVIDE ALL INGREDIENTS
NEEDED FOR HI POPS E OF DEN WHERE DWPTS IN UPPER 50S AND 60S.  SHT
WV TO BE PAST FTHLS BY EVE SO LOWER POPS FROM I-25 W TNGT.  MODELS
ALL SHOW THAT BROAD UPPER HI OVER SRN U.S. TO RETROGRESS TO NM AND
REBUILD RDG N THRU WY AND MT WED.  THIS HI WILL REMAIN OVER NM FOR
REST OF WEEK AND THRU WEEKEND IF MRF ON TRACK.  RDG WILL BE SHOVED
TO DAKS AND MN SAT BY SHT WV MVG ACRS CANADA BUT THEN REBOUND BACK
TO MT ON SUN.  ALTHO MODELS ALL AGREE WRT H5 PTRN THRU 48 HRS THEY
HAVE DFRNCS WITH SFC AND RH PROGS.  AVN NEVER SHOWS UPSLP HERE TIL
WED AFTN WHILE NGM AND ETA INDCT UPSLP IN PLACE TIL RETURN SLY FLO
DVLPS WED AFTN/EVE.  AS FOR RH PROGS THEY SHOW THEIR USUAL BIASES
WITH NGM WETTEST AS USUAL WHILE ETA DRIES OUT ERN CO MORE THAN AVN
WHICH KEEPS A LAYER OF MSTR NEAR H5 THRU 72 HOURS.  BLV AVN RH MAY
BE BEST ALTHO PROBLY NOT ENUF LOW LVL MSTR TMW ESPCLY IF ANY HEAVY
RAIN OCCURS LATE THIS AFTN/EVE AS ANTICIPATED WHICH MEANS FAN POPS
PROBLY TOO LOW THRU PERIOD.  DESPITE INFLUX MONSOON MSTR BEING CUT
OFF FROM OUR CWA SHUD KEEP ENUF MSTR OVER AREA THRU THURS FOR SOME
POPS AS NO MECHANISM TO SWEEP ANY RESIDUAL MSTR AWAY AS SUBSIDENCE
ASSOCD WITH UPPER HI PREVAILS AND WEAKER FLOW ALF.  WILL KEEP WDLY
SCT THRU THURS.  WILL TRIM POPS IN PLAINS TO ISOLD FOR FRI AND SAT
WITH DWNSLP FLOW.  SFC HI PRES IN SRN CAN MAY PUSH SWD SAT NGT/SUN
MAY CAUSE ANOTHER UPSLP EPISODE SUN SO WILL GO CHC POPS FOR PLAINS
THEN.  MTNS TO HAVE 20-30 PRCNT POPS THRU NEXT 5 DAYS.  ONCE AGAIN
FAN TOO WARM HWVR BLV NGM TOO COOL SNC IT HAS TOO MUCH RH IN PROG.
GCF

.DEN...NONE.

In the hours before

Special weather statement, Aug 17, 11:20 AM MDT, 5 hours 20 minutes before
COZ030-032>050-180600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1120 AM MDT TUE AUG 17 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...THE FLOW OF MONSOONAL MOISTURE HAS INCREASED OVER THE
STATE SINCE YESTERDAY WHILE AN UPPER LEVEL WEATHER DISTURBANCE IS
LOCATED OVER WESTERN COLORADO LATE THIS MORNING.  WEAK SOUTHWESTERLY
FLOW ACROSS THE FOOTHILLS OVERNIGHT BROUGHT SOME DRYING TO THE
AIRMASS ALONG THE FOOTHILLS...BUT MORE ABUNDANT LOW LEVEL MOISTURE
REMAINS ON THE NORTHEAST COLORADO PLAINS....EAST OF A LINE BETWEEN
FORT MORGAN AND LIMON.  THE UPPER LEVEL DISTURBANCE OVER WESTERN
COLORADO LATE THIS MORNING WILL MOVE OVER NORTHEAST COLORADO LATE
THIS AFTERNOON AND EVENING...CAUSING SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY FROM THE FOOTHILLS EASTWARD.  AS THE UPPER
LEVEL SYSTEM MOVES OVER THE DEEPER MOISTURE ON THE EASTERN PLAINS
THIS EVENING...STORMS WILL STRENGTHEN AND BEGIN PRODUCING LOCALLY
HEAVY RAINFALL.

SEVERE WEATHER WITH LARGE HAIL OR DAMAGING WINDS IS NOT EXPECTED
FROM THE AFTERNOON AND EVENING STORMS...BUT HEAVY RAINS WILL BE THE
MAIN THREAT...PRIMARILY DURING THE EVENING AND EAST OF THE FORT
MORGAN TO LIMON LINE.  RAINFALL AMOUNTS IN AND NEAR THE FOOTHILLS
MAY BE UP TO ONE INCH IN 30 MINUTES.  ON THE EASTERN PLAINS THIS
EVENING...RAINFALL RATES OF TWO TO TWO AND A HALF INCHES IN 45
MINUTES WILL BE POSSIBLE.  SOME FLOODING OF FIELDS...SMALL STREAMS
AND NORMALLY DRY WASHES OR CREEKBEDS MAY OCCUR IN WASHINGTON...
LOGAN...SEDGWICK AND PHILLIPS COUNTIES TONIGHT.

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT REPORTS OF HEAVY
RAINFALL...MORE THAN ONE INCH IN* 30 MINUTES OR LESS...SHOULD BE
RELAYED TO THE NATIONAL WEATHER SERVICE.

DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:25 PM MDTSevere Thunderstorm WarningBOUWashington50 min
Aug 17, 2:01 PM MDTTornado WarningBOUSedgwick29 min
Aug 17, 2:14 PM MDTTornado WarningBOUSedgwick31 min
Aug 17, 2:45 PM MDTTornado WarningBOUSedgwick30 min
Aug 17, 3:09 PM MDTFlash Flood WarningBOUSedgwick2 hr
Aug 17, 3:15 PM MDTTornado WarningBOUSedgwick30 min
Aug 17, 3:24 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Jefferson51 min
Aug 17, 3:44 PM MDTSevere Thunderstorm WarningBOUSedgwick31 min
Aug 17, 4:14 PM MDTSevere Thunderstorm WarningBOUSedgwick46 min
Aug 17, 5:15 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick30 min

Nearby

Flash Flood Warnings in Colorado, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.